Minnesota, 2008

Winter Storm in Minnesota, April 10 to 11, 2008

April 10 to 11, 2008 · NWS FGF · 15 events in 15 counties and zones

A low pressure system pushed across the Central Plains Thursday and Friday (April 10th and 11th) and brought a variety of weather conditions to portions of east central and southeast North Dakota and portions of west central Minnesota. The event began with areas of light freezing rain on the 10th, then changed over to snow overnight.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A low pressure system pushed across the Central Plains Thursday and Friday (April 10th and 11th) and brought a variety of weather conditions to portions of east central and southeast North Dakota and portions of west central Minnesota. The event began with areas of light freezing rain on the 10th, then changed over to snow overnight. Snow accumulations were generally highest (6 to 13 inches) over areas that had also received heavy amounts of snow on April 6th. Strong winds also developed overnight from the 10th to the 11th, which caused significantly reduced visibilities in falling and blowing snow through the morning of the 11th. The snow and wind pushed east of the area by early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 10, 9:34 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 10, 9:34 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1034 AM CDT THU APR 10 2008

.DISCUSSION...
ALL EYES ARE ON THE CENTRAL PLAINS LOW THIS MORNING. MORNING UPPER
AIR ANALYSIS SHOWS 75KT 500MB JET ROUNDING THE LOW AND PUSHING
TOWARD MISSOURI. 50+ KNOTS AT 850MB POINTING INTO EASTERN MISSOURI
AND SOUTHERN ILLINOIS...THE AREA DEPICTED QUITE WELL WITH A
MODERATE RISK OF SEVERE WEATHER ON THE MORNING SPC DAY1 OUTLOOK.
THIS CENTRAL PLAINS LOW IS NEARLY VERTICALLY STACKED ALREADY AND
DOES HAVE AN INVERTED TROUGH AT THE SFC EXTENDING UP THE WESTERN
HIGH PLAINS. QUITE A BIT OF CONVECTIVE ACTIVITY ALREADY ALONG THE
LOW LEVEL JET ALONG THE CENTRAL MISSISSIPPI VALLEY...BUT THERE ARE
ALSO SOME CONVECTIVE BANDS NORTH AND NORTHWEST OF THIS MAIN AREA.
BIG QUESTION IS STILL HOW MUCH MOISTURE WILL BE TIED UP WITH THE
MAIN SEVERE CONVECTION WELL TO THE SOUTH. ALSO...HOW FAST THE PCPN
WILL SWITCH FROM RAIN TO SNOW THIS EVENING...WHICH COULD STILL
PLAY HAVOC WITH POTENTIAL SNOW AMOUNTS. 12Z MODELS ARE COMING IN
NOW...AND THE TIMING OF PCPN FOR THE FAR SOUTHERN FA STILL APPEARS
TO BE AROUND 00Z TONIGHT. 12Z NAM HARDLY HAS ANY PCPN IN THE SOUTH
AT ALL BY THIS POINT...WHILE THE RUC HAS A SMALL SWATH ACROSS THE
FAR SOUTH. WILL WAIT AND LOOK AT SOME OF THE NEW 12Z GFS BEFORE
ISSUING THE MORNING UPDATE. IF TIMING ON THE 12Z GFS LOOKS
CONSISTENT WITH THE NAM/RUC/REGIONAL CANADIAN...THINK THERE IS
STILL PLENTY OF TIME TO UPGRADE OUR WATCH HEADLINES WITH THE
AFTERNOON FORECAST PACKAGE.

CLOUD COVER PRETTY THIN IN THE NORTHERN FA AND WILL ALSO ADJUST
DOWN THE CLOUDY WORDING THERE. WITH MORE SUN EXPECTED...TEMPS WILL
ALSO BE A BIT WARMER. SHOULD BE ABLE TO REACH THE LOW 50S ACROSS
THE NORTH TODAY AND LOW 40S IN THE SOUTH.

&&

.AVIATION...
STRENGTH OF WIND SPEEDS AND TIMING OF PCPN TO THE TAF SITES WILL
BE THE MAIN AVIATION CHALLENGE TODAY. NORTHEAST WINDS ALWAYS HAVE
A HARDER TIME MIXING DOWN INTO THE RED RIVER VALLEY...SO THAT
MAKES FORECASTING WIND GUSTS TOUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR NDZ039-049-052-053.

MN...WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR MNZ002-003-029.

     WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR MNZ015>017-022>024-027-028-030>032-040.

&&

GODON
Hazardous weather outlook, Apr 10, 5:54 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT THU APR 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
654 AM CDT THU APR 10 2008

...WINTER STORM WATCH REMAINS IN EFFECT FOR PARTS OF SOUTHEASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR TONIGHT
AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL ACCUMULATION IS POSSIBLE IN PARTS OF
SOUTHEASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA
TONIGHT INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT SNOWFALL ACCUMULATION REMAINS POSSIBLE FOR PARTS OF
SOUTHEASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA
INTO SATURDAY. AN AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO
THE PLAINS ON THU...THEN TRACK INTO WISCONSIN BY SATURDAY. PERSONS
PLANNING TRAVEL SHOULD MONITOR LATER FORECASTS ON THIS POTENTIAL
WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PLEASE PROVIDE SNOWFALL REPORTS.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, East Polk

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Wilkin forecast zone
Reported by
Public
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
April 10, 1:30 PM CST to April 11, 5:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95422, 95423, 95424, 95425, 95426, 95427, 95428, 95429, 95430, 95431, 95432, 95433, 95434, 95435, 95436.